Alert archive / South Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 55, NWS Charleston, SC

May 3, 1998Jasper County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at May 3, 1998, 11:36 PM EDT for Jasper County, South Carolina. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 3, 1998, 11:36 PM EDT (03:36 UTC)
Expired
May 4, 1998, 12:35 AM EDT
In force
59 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Jasper County, SC

The radar

The Charleston,SC radar (KCLX), 26 km from the middle of the area, began a volume at 03:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 11:50 PM EDTThunderstorm Wind 50Hardeeville, SCTrees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 11:15 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 3.6 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 1998-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 1998-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-216 J/kg
Mixed-layer LCL
1172 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCHS 040336 RRA
SVRCHS
SCC013-053-040435-

BULLETIN...IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
1136 PM EDT SUN MAY 3 1998

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BEAUFORT COUNTY IN SOUTH CAROLINA
  JASPER COUNTY IN SOUTH CAROLINA

* UNTIL 1235 AM EDT

* AT 1130 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM SOUTHERN EFFINGHAM COUNTY... MOVING NORTHEAST
  AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  AT I-95 NEAR HARDEEVILLE AND SWITZERLAND AT 1150 PM
  CHELSEA AT MIDNIGHT
  GARDENS CORNER...BEAUFORT AND PARRIS ISLAND BY 1220 AM

THIS STORM HAS A HISTORY OF LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS!

IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES.  MOTORISTS SHOULD REMAIN ALERT FOR REDUCED
VISIBILITIES DURING DOWNPOURS OF RAIN.  STREETS MAY FLOOD QUICKLY.

ML

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 8:42 PM EDT, 2 hours 54 minutes earlier.

Area forecast discussion, May 3, 8:42 PM EDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
842 PM EDT SUN MAY 3 1998

SATIMG/WSR-88D INDICATE AN AREA OF TSTMS OVR MUCH OF
THE SOUTHERN HALF OF GA ATTM. THE AREA CONTINUES TO
MOVE EASTWARD.

ATL...WITH THE AREA OF PRECIP AS LARGE AS IT IS...HOW
ABOUT A 50% POP FOR SE GA?

CAE...TEMPS ALREADY IN THW LWE 60S (62 CHS/61 OGB)
AROUND 60 MIGHT BE BETTER...SINCE THERE WL BE SOME
BREAKS IN THE CLOUDS AS SHOWN BY SATIMG.

CWF...DO. NOT EXPECT TO MAKE ANY MAJOR CHANGES ON CWF.

.CHS...NONE.

JH

In the hours before

Local storm report, May 3, 6:04 PM EDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
604 PM EDT SUN MAY 03 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    LINCOLNVILLE              SC   WIND DAMAGE
05/03/98   CHARLESTON                     TREES/TREE LIMBS DOWNED
                                          LINCOLNVILLE RD (TIME OF
                                          EVENT ESTIMATED)
                                          DISPATCH REPORT
Local storm report, May 3, 6:04 PM EDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
604 PM EDT SUN MAY 03 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    LINCOLNVILLE              SC   WIND DAMAGE
05/03/98   CHARLESTON                     TREES/TREE LIMBS DOWNED
                                          LINCOLNVILLE RD (TIME OF
                                          EVENT ESTIMATED)
                                          DISPATCH REPORT
Local storm report, May 3, 6:58 PM EDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
658 PM EDT SUN MAY 03 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0435 PM    15 SE BEAUFORT            SC   .88 INCH HAIL
05/03/98   BEAUFORT                       FRIPP ISLAND SECURITY.
                                          NICKEL HAIL
Local storm report, May 3, 10:46 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1046 PM EDT SUN MAY 03 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1045 PM    HAGAN                     GA   1 INCH HAIL
05/03/98   EVANS                          QUARTER SIZE HAIL. SPOTTER
                                          REPORT
Local storm report, May 3, 11:12 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1112 PM EDT SUN MAY 03 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1108 PM    PEMBROKE                  GA   1 INCH HAIL
05/03/98   BRYAN                          .88 TO 1 INCH HAIL
                                          DISPATCH REPORT

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 11:36 PM EDTSevere Thunderstorm WarningCHSBeaufort59 min
May 4, 12:34 AM EDTSevere Thunderstorm WarningCHSCharleston, Colleton61 min
May 4, 1:23 PM EDTSevere Thunderstorm WarningCHSAllendale32 min
May 4, 1:48 PM EDTSevere Thunderstorm WarningCHSBerkeley47 min
May 4, 2:03 PM EDTSevere Thunderstorm WarningCHSDorchester47 min
May 4, 2:51 PM EDTSevere Thunderstorm WarningCHSBerkeley49 min
May 4, 3:02 PM EDTSevere Thunderstorm WarningCHSColleton33 min
May 4, 3:05 PM EDTSevere Thunderstorm WarningCHSDorchester50 min
May 4, 3:29 PM EDTSevere Thunderstorm WarningCHSCharleston46 min
May 4, 3:41 PM EDTTornado WarningCHSCharleston34 min
May 4, 3:53 PM EDTSevere Thunderstorm WarningCHSBerkeley62 min
May 4, 4:12 PM EDTSevere Thunderstorm WarningCHSCharleston63 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.